Graves and rai

Hi, hope you don't mind me jumping straight in. I was diagnosed with graves in October 2014 and at its worst my ft4 was 65 and last month registered 33.40. My tsh has never risen above 0.01.

They put me forward for surgery but it scared me witless so the surgeon discharged me. Now they want me to have rai, which again is something I am not keen on as I don't think my thyroid is particularly high. I am coping ok and don't want to have a whole load of new symptoms to deal with.

Can someone please give me your experiences of rai so I know what I am letting myself in for.

Thank you

Tilib

15 Replies

oldestnewest
  • Tilib74, FT4 33 is still too high which is why TSH remains suppressed. Carbimazole or PTU dose should be increased until FT4 is within range. Remission is successful in less than 50% of cases when you have Graves antibodies but there's no reason why you shouldn't remain on anti-thyroid drugs if you're comfortable.

    RAI will cause hypothyroidism and you will then need daily Levothyroxine replacement for life. If you have thyroid eye disease (TED) it can become worse with RAI and thyroidectomy would be a better option.

    I had high dose RAI to ablate remnant thyroid cells after thyCa and didn't have adverse effects. RAI to ablate overactive thyroid will be at a lower dose. Hypothyroidism may be immediate or may take several months. If you type RAI into the Search Healthunlocked box you'll find posts discussing RAI.

    _______________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • I am currently on 800mg ptu but haven't had a blood test since

  • Tilib74, you should have a blood test 4-6 weeks after starting PTU to see whether dose is adequate or whether it needs adjusting.

  • I haven't

  • Tilib74, you need to ask your endo or GP to test. PTU can raise liver enzymes so I think they should be doing liver function blood tests too.

  • Okay, I will

  • Are you on Carbimazole or similar?

  • I am on ptu. Carb just made me vomit all day

  • Sorry, I missed the above replies.

    Can you confirm you have been on 800mg PTU since you were diagnosed without any change of dose?

    How are feeling in general, do you still have hyper symptoms?

    Also RAI is contra indicated with Thyroid Eye Disease and will probably make it worse. Do you have any problems with your eyes?

  • I have only been on 800mg since early January. Back in November my ft4 was down to 22 but then went back to 35 in December then down slightly.

    I feel fine. Nothing out the ordinary other than brain fog. I used to work in ophthalmology so got my eyes checked when I was first diagnosed.

    My big fear is new symptoms and new meds that I have to struggle with all over again

  • It seems a very high dose, equivalent (I think) to 80mg of Carbimazole.

    Do you take it in divided doses? I think they recommend 8 hourly?

    Personally, I refused RAI and surgery and Im now in remission (over a year) after being on Block and Replace and then Carbimazole alone for about four years. Dont be rushed into having anything permanent done.

    Have you had any other tests done, as being hyper can make you deficient eg Vit D, B12, ferritin (should all be in the upper ranges) And,as already mentioned, it may be a good idea to have liver function done, and WBC count. Also eating a good clean diet helps in general.

    Sorry to go on, but it's important to do everything you can to help yourself first :)

  • I take it over 4 doses. I think they did a liver test and that was fine. Not had any others done but will even if I have to go private.

    If I was comfortable with this then I wouldn't be here I guess.

    Good to hear I can refuse even though my endo will go mad.

    It is after all my body and I would rather find another way to deal with this.

    Thank you

  • My Endo wasn't pleased when I refused and asked to go on Carbimazole alone. But now I'm in remission guess who has taken the praise *rolls eyes*

  • The guy in nuclear medicine was great last week when I phoned to ask questions and said they wouldn't do it if I was uncomfortable

  • I did it, but reluctantly. the doctor spent over an hour with me answering questions that left me confused. Everytime I said no he went and bought another colleague to talk to me. In the end it seemed easier to say yes and just do it.

    I came home and burst into tears thinking "what the hell have I done" I didn't get the dosage but phoned this morning and he told me it was 600??, I didn't get the rest of it, and commented that was high surely. He said it was low but I am not sure and don't want to phone again.

    Following the guidelines and decided to stay in for a couple of days so I can flush any excesses out

You may also like...